Log in
PMRGCAuk
7,652 members12,762 posts

Stomach pain on pred

Does anyone have severe abdominal pain from pred. Even on the coated version I have severe swelling - ok to be expected!!!! but the pain is just horrendous. As the morning goes on my abdomen swells to the extent that I look 7 months pregnant - no exaggeration - but the pain !!!!! I feel like I'm on fire inside. Even on a lower dose now I have this circa 4 or 5 mg.

23 Replies
oldestnewest

Are you also on omeprazole?

Reply

no not on that?

Reply

On anything?

Reply

no just the pred - sometimes have to take maybe Solpadeine if feet are bad with the lower doses of pred.

Reply

How very strange. Honestly no idea at all!

Reply

Thank you for your reply. Appreciated.

Reply

I have had periodic swollen tum for a few years. Mainly due to nerve damage and meds seeming to cause constipation and acid reflux. Last week I was like a Buddha through the night and couldn't find any position I could sit or lay comfortably. Dr said prob ibs a few years ago. Can you remember if it coincided with solpadeine? It could be the codeine. I wrote mine off.last week's to taking 4.5mg Uncoated for a week and it irritating my tum. I took lanzaprozole for two days and it settled. I will just say I had terrible sulphur taste etc. During last bout.

Reply

thank you - I have been using more of the uncoated ones recently - trying to make up doses. Though I had this since I started on pred even on the higher dose - - it calmed down when I was on the very low doses but at the moment its just very bad. No easy answers unfortunately - just it was so bad my husband commented on it worried - and he would never pass comments on my swollen bits!!! I think he was getting worried. Thats just the size - not to mention the pain!!

Reply

It's not pleasant!! He must have been worried to say anything.

Sounds daft but I didn't know where to put tummy lol. It was like it had a mind of its own. That was worst tummy pain I have had for a while. Like someone had pumped it up with bike pump.

I have got some 2.5 coated to collect. Got to say I have gone back to 10mg for a few days cos only ones I have coated are 5mg. I Ha vent wanted to risk Uncoated for past few days.

Hope yours settled for a while.

Reply

yes I know what you mean. I just want a bit of calm!!!!! Soooo hard to sit i work in this state. Exhausting. Bit of a lottery sometimes - you kind of trade one thing off against the other!!!! Thank you.

1 like
Reply

I am not an expert. My Rheumy asks about abdominal cramping. Apparently according to her it can be a symptom of the adrenal gland being insufficient at the dose. Can you take your blood pressure? Low blood pressure is a pretty reliable symptom. Google "Adrenal Insufficiency" for other symptoms.

1 like
Reply

Thank you for this. Unfortunately I always have blood pressure on the low side - though having said that I've had ME for years before all this so I don't think my adrenals were in the bet state to start with. I probably should ask to get them checked properly anyway as my fatigue is off the scales - but I know what doc will say - your bood tests are ok!!!!!!

Reply

See if you can take omeprazole for you stomach and don’t forget to eat before you take the pred.

Reply

Thank you.

Reply

Don't know if it's relevant, but I find eating most carbs causes abdominal bloating and discomfort. This is only since I've been on pred, and was worse on higher doses. I have looked just as you describe. (40mg Nov '16. Now on 8mg)

I'm on a v low-carb diet because of steroid-induced diabetes. Any time I do eat carbs, I notice this effect.

I take enteric coated pred, and am ok with it in this respect. There was just one brand - Bristol - that did cause stomach pain, and I won't take that one. Maybe you react to that too, or another one? (I've had several brands.) The other med that caused me agonising stomach pain and swelling was Metformin, one of the meds I took for the diabetes. Had to stop that. My other diabetes meds are ok.

You should definitely follow it up and get your GP to address the issue, establish the cause or causes, and do something about it.

Reply

Thank you - its like torture sitting in work - I'm hoping the lower dose pred now will help. I've been up and down a bit on it lately and I don't think that helps. Definitely the carbs don't help - so I try to avoid the heavy stuff as much as possible. Never a dull m oment.

Reply

Don't envy you having to work through it. I'm retired and can curl up in a corner when it strikes. I stopped Omeprazole because of possible side effects, but do take Zantac (ranitidine) occasionally. And I think Gaviscon helps a bit. Good luck with it.

1 like
Reply

If carbs make it worse - have you ever been tested for coeliac disease? You will have to be on a gluten-containing diet for at least a few weeks before they do either a blood or a 'scope but that is a possibility. It is also an autoimmune disorder.

Reply

Thanks - I actually was recently tested for that - as my liver enzymes were very high - but I don't have it.

Reply

After at least 8 weeks of a considerable amount of gluten-containing foods?

Reply

my normal diet - which would contain gluten?

Reply

As long as you aren't on restricted carbs yes it should. I was a bit taken aback how much they reckoned it needed mind - more than I have EVER eaten!!!

Reply

crikey!!!!

Reply

You may also like...